Alert archive / California / Flash Flood Warnings in 2025

Flash Flood Warning 8, NWS Reno, NV

August 26, 2025Nevada County, Sierra County, California; Washoe County, Nevada

NWS Reno, NV issued this flash flood warning at Aug 26, 2025, 2:30 PM PDT for Nevada County, Sierra County, California; Washoe County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2025, 2:30 PM PDT (21:30 UTC)
Expired
Aug 26, 2025, 5:47 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Nevada County, CA, Sierra County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 58 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 4:40 PM PDTFLASH FLOOD1 Wsw Floriston, CAWater in roadway and starting to flood.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2025-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2025-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1726 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

862 
WGUS55 KREV 262130
FFWREV
CAC057-091-NVC031-270000-
/O.NEW.KREV.FF.W.0008.250826T2130Z-250827T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
230 PM PDT Tue Aug 26 2025

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Nevada County in northern California...
  Sierra County in northern California...
  Southern Washoe County in western Nevada...

* Until 500 PM PDT.

* At 230 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. The expected rainfall rate is 
  0.5 to 1 inch in 1 hour. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Floriston, Verdi and Verdi-Mogul.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3952 11999 3942 11999 3937 12003 3942 12007
      3949 12005

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

CM
3 follow-up statements
726 
WGUS75 KREV 262238
FFSREV

Flash Flood Statement
National Weather Service Reno NV
338 PM PDT Tue Aug 26 2025

CAC057-091-NVC031-270000-
/O.CON.KREV.FF.W.0008.000000T0000Z-250827T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nevada CA-Sierra CA-Washoe NV-
338 PM PDT Tue Aug 26 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS 
AFTERNOON FOR NEVADA, SIERRA AND SOUTHERN WASHOE COUNTIES...

At 338 PM PDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 
0.5 and 1 inch of rain has fallen. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Floriston, Verdi and Verdi-Mogul.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3952 11999 3942 11999 3937 12003 3942 12007
      3949 12005

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

CM
363 
WGUS55 KREV 262344
FFWREV
CAC057-091-NVC031-270100-
/O.EXT.KREV.FF.W.0008.000000T0000Z-250827T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
444 PM PDT Tue Aug 26 2025

The National Weather Service in Reno has extended the

* Flash Flood Warning for...
  Nevada County in northern California...
  Sierra County in northern California...
  Southern Washoe County in western Nevada...

* Until 600 PM PDT.

* At 444 PM PDT, Local law enforcement reported debris and flooding 
  along Interstate 80 due to heavy rain across the warned area. 
  Between 1 and 1.5 inches of rain have fallen. Flash flooding is 
  already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Floriston, Verdi and Verdi-Mogul.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3952 11999 3942 11999 3937 12003 3942 12007
      3949 12005

FLASH FLOOD...OBSERVED

$$

CM
821 
WGUS75 KREV 270047
FFSREV

Flash Flood Statement
National Weather Service Reno NV
547 PM PDT Tue Aug 26 2025

CAC057-091-NVC031-270057-
/O.CAN.KREV.FF.W.0008.000000T0000Z-250827T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nevada CA-Sierra CA-Washoe NV-
547 PM PDT Tue Aug 26 2025

...FLASH FLOOD WARNING IS CANCELLED FOR NEVADA, SIERRA AND SOUTHERN 
WASHOE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 900 PM PDT for portions of 
California and western Nevada.

&&

LAT...LON 3952 11999 3942 11999 3937 12003 3942 12007
      3949 12005

$$

CM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 11:33 AM PDT, 2 hours 57 minutes earlier. Its key messages:

  • * Slow-moving, wet thunderstorms continue to bring an elevated risk of flash flooding through this evening, especially over urban areas and burn scars. * Additional showers and storms are expected Wednesday, but a drying trend will reduce thunderstorm activity Thursday onward. * Cooler temperatures persist until warming settles in later this week.
Area forecast discussion, Aug 26, 11:33 AM PDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1133 AM PDT Tue Aug 26 2025

.KEY MESSAGES...

* Slow-moving, wet thunderstorms continue to bring an elevated risk
  of flash flooding through this evening, especially over urban
  areas and burn scars.

* Additional showers and storms are expected Wednesday, but a
  drying trend will reduce thunderstorm activity Thursday onward.

* Cooler temperatures persist until warming settles in later this
  week.

&&

.DISCUSSION...
Deep monsoonal moisture combined with sufficient afternoon heating
will provide another round of thunderstorms today. A handful of
showers and thunderstorms are already kicking up along the western
periphery of an expansive cloud deck that covers much of the Basin
and Range. Primary risk with storms today will be flash flooding,
but we can't rule out small hail, strong gusty winds, and of
course lightning concerns remain as well.

Flash Flood Concerns: A flash flood watch has been issued for much
of the Sierra and northeastern California today and will be in
effect from noon to 9pm. Heavy rain this week may have saturated the
ground for many mountain locations in the Sierra with rain amounts 1
to 3 inches. Any additional rainfall will be quick to run off due to
the already saturated soils, especially for burn areas.

Timing: With the widespread cloud deck across the Basin and Range
areas, mostly east of Highway 395, thunderstorm development will
be delayed until more clearing occurs. West of that periphery, a
handful of storms are already firing with showers near Hawthorne
and over/near Mt Rose Summit. The most widespread activity will
kick off between 1p-3p for western Nevada and spread eastward into
the Basin and Range between 2p-8p. Outflows may propagate and
kick off storms well past 8p tonight, especially across western
NV, with some simulations holding onto showers for along and south
of I80 through early Wednesday morning.

Wednesday Weather: Plan on another active day of storms and showers
with similar concerns for flash flooding, hail, lightning, and
winds. Simulations have been leaning toward less widespread
activity, but with the deep monsoon moisture in place, we will still
have quite a few storms out and about to monitor.

Thursday offers the first day of 'relief' as moisture is projected
to become more limited across the Sierra and western Nevada. Even
still with precipitable water values around 0.5-0.7", we are still
well within a thunderstorm-producing air mass. The risk may shift
from heavy rain and flash flooding to strong, dry outflow winds but
we will have to see just how much moisture scours out and how much
lingers on through the end of the week.

-Edan

&&

.AVIATION...

Scattered thunderstorms are the primary concern today, especially
between 19Z and 03Z. Heavy rain and IFR conditions, strong
outflow winds, small hail, and frequent lightning are the main
threats with any thunderstorms near regional terminals. The best
chance (40-50%) of thunderstorm impacts exists at KMMH with lesser
odds of 30-40% at other terminals.

Periods of fog and IFR conditions will return overnight and
persist at KTRK through 15-16Z before dissipating. Otherwise, VFR
conditions and areas of mid-upper clouds will prevail for tomorrow
morning.

Light rain showers may persist overnight through 12z Wednesday for
KRNO, KMEV, and KCXP.

-Salas/Edan

&&

.REV Watches/Warnings/Advisories...
NV...Flood Watch until 9 PM PDT this evening NVZ001>003.

CA...Flood Watch until 9 PM PDT this evening CAZ071>073.

&&

In the hours before

Local storm report, Aug 26, 1:01 PM PDT, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Reno NV
101 PM PDT Tue Aug 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     Hail             5 WNW Susanville        40.43N 120.75W
08/26/2025  E0.50 Inch       Lassen             CA   Public

            Spotter estimated marble-sized hail. Heavy
            rain and near zero visibility with strong
            winds.

&&

EL
Local storm report, Aug 26, 1:40 PM PDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Reno NV
140 PM PDT Tue Aug 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     Debris Flow      Markleeville            38.69N 119.78W
08/26/2025                   Alpine             CA   Dept of Highways

            CHP reported 2 large rocks in northbound
            lane on Highway 89 near Markleeville.

&&

EL
Local storm report, Aug 26, 1:50 PM PDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Reno NV
150 PM PDT Tue Aug 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     Debris Flow      4 SE Markleeville       38.66N 119.73W
08/26/2025                   Alpine             CA   Law Enforcement

            CHP reporting mud, dirt, rocks at SR 4 and
            SR 89 junction south of Markleeville.

&&

EL

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 1:48 AM PDTFlood WatchREVAlpine, El Dorado, Lassen, Mono, Nevada, Placer and 2 more19 hr
Aug 26, 12:48 PM PDTSevere Thunderstorm WarningREVLassen, Plumas27 min
Aug 26, 1:32 PM PDTAreal Flood AdvisoryREVAlpine118 min
Aug 26, 2:37 PM PDTSevere Thunderstorm WarningREVLassen, Plumas38 min
Aug 26, 3:12 PM PDTAreal Flood AdvisoryREVLassen, Plumas3 hr
Aug 25, 5:03 PM PDTSpecial Weather StatementREVChurchill42 min
Aug 25, 6:21 PM PDTSpecial Weather StatementREVWashoe39 min
Aug 26, 2:41 PM PDTAreal Flood AdvisoryREVStorey, Washoe2 hr
Aug 26, 3:08 PM PDTFlash Flood WarningREVStorey, Washoe112 min
Aug 26, 3:14 PM PDTAreal Flood AdvisoryREVStorey, Washoe110 min
Aug 26, 3:28 PM PDTFlash Flood WarningREVLyon, Storey3 hr
Aug 26, 3:31 PM PDTSpecial Weather StatementREV44 min
Aug 26, 3:59 PM PDTAreal Flood AdvisoryREVLyon, Storey3 hr
Aug 26, 4:10 PM PDTFlash Flood WarningREVLyon, Storey, Washoe2 hr
Aug 26, 4:50 PM PDTSpecial Weather StatementREV40 min

Nearby

Flash Flood Warnings in California, 2025Flash Flood Warnings in Nevada, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.